PharmD Info

A forum for Indian Pharmacy Professionals

Pharma Journal Club - Share your pharmacy research publication paper or details with our community - Increase your citation opportunities by joining our Pharma Journal Club.
Forum rules: General rules are applicable for this forum- Find Here
  • User avatar
#4978
Author: SADAGOBAN G.K, MEDAVENKATASUBBAIAH, ARUN KANNIYAPPAN PARTHASARATHY, SWATHI SWAROOPA BORRA

Abstract: Purpose: Phenytoin toxicity can result with the overdose, change in frequency and alteration in physiology and drug-drug interactions. The manifestations of Phenytoin toxicity include confusion, diminished consciousness, ataxia, coma, seizure attacks, etc. and the severity is more with parenteral administration. There are very few published data reveal the significance of drug-drug interaction between Phenytoin and Ranitidine. Mere clinical evidence-based literature on Phenytoin and Ranitidine interaction is not enough for the interventions, through these reports we tried to associate Phenytoin toxicity with Ranitidine co-administration. Objective: To determine the interaction between ranitidine and phenytoin through these case series. Method: Collected five suspicion cases of ranitidine and phenytoin interaction and thorough literature review, chart review and patient interview collected to find association of drugs. Results: All five patients have developed seizures during their course of therapy along with other Phenytoin toxicity like Central Nervous System (CNS), Gastro Intestinal Tract (GIT) and skeletal muscle manifestations. In all cases other possible cause of these manifestations were also assessed and these were suspected to be due to interaction with the Ranitidine. One patient went to higher centre and remaining patients have shown recovery from after drug/s withdrawal. Conclusion: Though these data may not be sufficient to confirm the adverse drug interaction, it helps in strengthening the literature of drug-drug interaction between Phenytoin and Ranitidine. This may sensitize the prescribers in generating supporting data to take necessary actions in the patients. Impact on Practice Statements: Prevents unintended and unwanted effects on patient and healthcare system

Download Article
(450.29 KiB) Downloaded 157 times

Citation Details:

Sadagoban GK, et al. Case series on the clinical evidence of phenytoin toxicity: Is ranitidine a cause?. International Journal of Pharmaceutical Research 13: 1182-1188, No. 2, Apr-Jun 2021. Available from: URL: http://doi.org/10.31838/ijpr/2021.13.02.140
Similar Topics
Topics Statistics Last post
0 Replies 
359 Views
by Admin
0 Replies 
343 Views
by Admin
1 Replies 
1282 Views
by Jijitia Juby
0 Replies 
2260 Views
by Admin
0 Replies 
1280 Views
by pharmdga

Embarking on a profession in pharmacy involves no […]

Tamoxifen remains active for up to two weeks after[…]

Pharmacy practice in India is a dynamic and rapidl[…]

PBMs, or Pharmacy Benefit Managers, are businesses[…]

PharmD Info - Highlights